‘Don’t mix drugs and grapefruit’
Share this article:
London - Doctors are warning about serious health problems caused by mixing medicines and grapefruit.
Although it was already known that some drugs are affected by grapefruit, the number has doubled in the last four years.
There are now some 85 such drugs, including statins, antibiotics, antidepressants, drugs to treat cancer and heart disease, plus others used by patients who have had organ transplants.
Grapefruit can either increase the potency of drugs, potentially leading to an overdose, or render them less effective which puts patients at risk of receiving too little medication.
This has led to sudden death, acute kidney failure, respiratory failure and gastrointestinal bleeding, Canadian experts say.
Dr David Bailey, of the Lawson Health Research Institute, in London, Ontario, said there had been a “marked increase” in prescription drugs that interact with grapefruit. But many doctors and patients remain unaware of the problem.
He added: “Many of the drugs that interact with grapefruit are highly prescribed and are essential for the treatment of common medical conditions.
“Recently, however, a disturbing trend has been seen. Between 2008 and 2012, the number of medications with the potential to interact with grapefruit and cause serious adverse effects has increased from 17 to 43 – an average rate of increase exceeding six drugs per year.
“This increase is a result of the introduction of new chemical entities and formulations.”
Of more than 85 drugs that may interact with grapefruit, 43 can have serious side-effects, says a report in the Canadian Medical Association Journal.
Grapefruit contains a compound, furanocoumarin, that prevents the enzymes in the intestine, responsible for keeping foreign substances out of the body, from working properly.
This leads to more medication being absorbed, effectively doubling or even tripling the dose in some cases. - Daily Mail